Thompson L.M.,Banner Anderson Cancer Center |
Eckmann K.,NewYork UniversityLangone Medical Center |
Boster B.L.,NewYork UniversityLangone Medical Center |
Hess K.R.,NewYork UniversityLangone Medical Center |
And 4 more authors.
Oncologist | Year: 2014
Background. Trastuzumab has become a mainstay of therapy for human epidermal growth factor receptor-2 overexpressed breast cancer in nearly all stages of the disease. Like many monoclonal antibodies, trastuzumab is associated with infusion-related reactions (IRRs) that are not well described, and incidence varies widely between reports (0.7%-40% of patients). Materials and Methods. A retrospective chart review of breast cancer patients who received trastuzumab was conducted. The primary objective was to describe the incidence, risk factors, and management of IRRs during the first 12 weeks of trastuzumab therapy in a general population of breast cancer patients. Results. A total of 197 patients who received trastuzumab (1,788 doses) were evaluated. Thirty-three IRRs were identified in 32 patients, resulting in an incidence of 16.2% of patients and 1.8% of doses. All IRRs were mild or moderate in severity and were successfully managed with supportive medications and/or by temporarily stopping the infusion. All patients received subsequent cycles of trastuzumab, with only one patient experiencing a subsequent reaction. Body mass index, stage of disease, and use of premedications were significantly associated with IRRs by multivariate logistic regression analysis. Conclusion. Overall, these results support that the vast majority of IRRs occur with the first infusion, are mild in severity, and are easily managed. In addition, risk factors were identified that may help to identify a population of patients at increased risk of IRRs who may benefit from premedication. © AlphaMed Press 2014.